Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Quad Cities, IA

May 26, 2018Hancock County, Illinois; Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 26, 2018, 5:19 PM CDT for Hancock County, Illinois; Lee County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 5:19 PM CDT (22:19 UTC)
Expired
May 26, 2018, 5:46 PM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, IA, Hancock County, IL

The radar

The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS53 KDVN 262219
SVRDVN
ILC067-IAC111-262315-
/O.NEW.KDVN.SV.W.0034.180526T2219Z-180526T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
519 PM CDT SAT MAY 26 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hancock County in west central Illinois...
  South central Lee County in southeastern Iowa...

* Until 615 PM CDT.

* At 518 PM CDT, a severe thunderstorm was located over Nauvoo, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Madison, Nauvoo, Montrose, Bluff Park, Galland, Nauvoo State
  Park and Sandusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4057 9150 4061 9140 4050 9124 4046 9140
TIME...MOT...LOC 2218Z 320DEG 3KT 4056 9143 

HAIL...1.00IN
WIND...60MPH
 
$$

08
3 follow-up statements
225 
WWUS53 KDVN 262227
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
527 PM CDT SAT MAY 26 2018

ILC067-IAC111-262315-
/O.CON.KDVN.SV.W.0034.000000T0000Z-180526T2315Z/
Hancock IL-Lee IA-
527 PM CDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN HANCOCK AND SOUTH CENTRAL LEE COUNTIES...

At 527 PM CDT, a severe thunderstorm was located over Montrose, or
over Nauvoo, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Madison, Nauvoo, Montrose, Bluff Park, Galland, Nauvoo State
Park and Sandusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4057 9150 4061 9140 4050 9124 4046 9140
TIME...MOT...LOC 2227Z 320DEG 3KT 4055 9142 

HAIL...1.00IN
WIND...60MPH
 
$$

08
094 
WWUS53 KDVN 262234
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
534 PM CDT SAT MAY 26 2018

ILC067-IAC111-262315-
/O.CON.KDVN.SV.W.0034.000000T0000Z-180526T2315Z/
Hancock IL-Lee IA-
534 PM CDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN HANCOCK AND SOUTH CENTRAL LEE COUNTIES...

At 534 PM CDT, a severe thunderstorm was located over Montrose, or
over Nauvoo, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Madison, Nauvoo, Montrose, Bluff Park, Galland, Nauvoo State
Park and Sandusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4057 9150 4061 9140 4050 9124 4046 9140
TIME...MOT...LOC 2234Z 320DEG 3KT 4055 9142 

HAIL...1.00IN
WIND...60MPH
 
$$

08
911 
WWUS53 KDVN 262246
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
546 PM CDT SAT MAY 26 2018

IAC111-ILC067-262256-
/O.CAN.KDVN.SV.W.0034.000000T0000Z-180526T2315Z/
Hancock IL-Lee IA-
546 PM CDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HANCOCK AND SOUTH
CENTRAL LEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4057 9150 4061 9140 4050 9124 4046 9140
TIME...MOT...LOC 2244Z 320DEG 3KT 4054 9141 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:49 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 26, 2:49 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
249 PM CDT Sat May 26 2018

.SYNOPSIS...
Issued at 245 PM CDT Sat May 26 2018

At 2 PM CDT, region under very warm surface and upper air high
pressure with well above normal temperatures. Isolated cumulus
supports may a risk of late PM pulse storms that may be briefly
severe in the 4 to 8 PM time period, mostly south of highway 34.
Hot and humid conditions to prevail into Memorial day with dry
to mostly dry conditions with near record highs with PM heat
indices into the mid 90s for several hours.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 245 PM CDT Sat May 26 2018

Short Term Forecast Confidence Assessment...good or above average
with little sensible weather. Highs and low should be within 3
degrees of forecast with some patchy fog an issue to monitor late
tonight.

Tonight...warm and a bit muggy with light winds with mins upper
60s to near 70 degrees. Once again, risk of shallow fog in low
lying areas toward sunrise.

Sunday...near record highs in the lower to middle 90s expected and
slightly lower dewpoints with heat indices reaching into the mid
90s mostly locations for several hours. Winds will tend to be
southerly at around 5 mph limiting any relief from the heat.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 245 PM CDT Sat May 26 2018

Long Term Forecast Confidence Assessment...good or above average
with main issue the coverage of risk of any convection toward mid
week. Temperatures mostly above average and mostly dry to dry.

Memorial Day...another hot and a bit humid day similar to Sunday.
Highs lower to middle 90s and heat indices in PM hours into the
mid 90s for several hours with winds a bit stronger out of the
southeast at 5 to 10 mph. Mins both Monday and Tuesday AM upper
60s to around 70 and dry conditions.

Tuesday and Wednesday...slightly cooler with highs around 90F
Tuesday and middle 80s on Wednesday with slight chance to chance
of showers and storms, mostly Wednesday PM with near severe
possible suggested attm. Lows in the upper 60s.

Thursday through Saturday...minor changes with highs lower to
middle 80s and mins mostly in the middle 60s and some lower 60s in
the north possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1203 PM CDT Sat May 26 2018

Summertime surface and upper air high pressure is resulting in
very light winds and clear skies across the upper midwest. VFR
conditions are expected to continue with risk of patchy light
fog for later shifts to consider near sunrise for a few hours.

&&

.CLIMATE...
ISSUED AT 245 PM CDT Sat May 26 2018

Record Highs for May 27...

Moline.........94 in 2012
Cedar Rapids...94 in 1914
Dubuque........94 in 1874
Burlington.....93 in 2012

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...16
AVIATION...16
Hazardous weather outlook, May 26, 3:54 AM CDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
354 AM CDT Sat May 26 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
354 AM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon across
southeast Iowa, northeast Missouri and west central Illinois. Severe
weather is not expected. The main threat from any thunderstorm
would be lightning and heavy rain.

Hot weather is expected today with heat indices reaching the mid
90s. Be sure to drink plenty of water if outdoors.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hot and humid conditions are expected through the Memorial Day
weekend. Heat indices will be in the mid to upper 90s through
Monday.

Thunderstorms are possible Tuesday into Wednesday next week. At
this time it is too soon to tell if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, May 26, 4:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             2 W COLMAR              40.35N 90.92W
05/26/2018  E1.00 INCH       HANCOCK            IL   PUBLIC

            PEA TO QUARTER SIZE HAIL FOR 3 TO 5 MINUTES.

&&
Local storm report, May 26, 4:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             3 W COLMAR              40.35N 90.94W
05/26/2018  E1.00 INCH       HANCOCK            IL   PUBLIC

            PENNY TO QUARTER SIZED HAIL COVERING THE
            ROAD.

&&
Local storm report, May 26, 4:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             4 NW PLYMOUTH           40.34N 90.97W
05/26/2018  E0.75 INCH       HANCOCK            IL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&
Local storm report, May 26, 4:48 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 WNW PLYMOUTH          40.29N 90.93W
05/26/2018  M1.00 INCH       HANCOCK            IL   TRAINED SPOTTER

            DELAYED REPORT.

&&
Special weather statement, May 26, 5:03 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
503 PM CDT SAT MAY 26 2018

ILC067-IAC111-262245-
Hancock-Lee-
503 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK AND SOUTH
CENTRAL LEE COUNTIES UNTIL 545 PM CDT...

At 502 PM CDT, a strong thunderstorm was located over Nauvoo. The
storm is nearly stationary.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Fort Madison, Keokuk, Nauvoo, Montrose, New Boston, Keokuk Airport,
Nauvoo State Park, Summitville, Mooar, Bluff Park, Chatfield Park,
Galland, Sandusky and Camp Eastman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4058 9152 4065 9136 4051 9118 4042 9145
TIME...MOT...LOC 2202Z 325DEG 1KT 4057 9143

Speck
Local storm report, May 26, 5:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     1 N AUGUSTA             40.25N 90.95W
05/26/2018  E50 MPH          HANCOCK            IL   TRAINED SPOTTER

            40 TO 50 MPH WINDS WITH SEVERAL ROUNDS OF
            PEA HAIL.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:10 PM CDTSevere Thunderstorm WarningDVNJo Daviess50 min
May 25, 8:57 PM CDTSpecial Weather StatementDVNCarroll63 min
May 25, 9:42 PM CDTSpecial Weather StatementDVNCarroll, Whiteside48 min
May 26, 4:32 AM CDTSpecial Weather StatementDVNMcDonough28 min
May 26, 3:28 PM CDTSpecial Weather StatementDVNHancock32 min
May 26, 3:52 PM CDTSpecial Weather StatementDVNMcDonough38 min
May 26, 3:59 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough46 min
May 26, 4:42 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough38 min
May 26, 5:56 PM CDTSpecial Weather StatementDVNBureau64 min
May 26, 6:09 PM CDTSpecial Weather StatementDVNHancock51 min
May 25, 7:02 PM CDTSpecial Weather StatementDVNBuchanan43 min
May 25, 7:23 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Dubuque52 min
May 25, 9:52 PM CDTSpecial Weather StatementDVNDelaware38 min
May 25, 10:22 PM CDTSpecial Weather StatementDVNDelaware38 min
May 25, 10:26 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware34 min
May 25, 11:31 PM CDTSpecial Weather StatementDVNJefferson29 min
May 25, 11:39 PM CDTSpecial Weather StatementDVNDelaware51 min
May 25, 11:59 PM CDTSpecial Weather StatementDVNBenton46 min
May 26, 12:30 AM CDTSpecial Weather StatementDVNBenton, Iowa45 min
May 26, 12:35 AM CDTSevere Thunderstorm WarningDVNIowa40 min
May 26, 12:51 AM CDTSevere Thunderstorm WarningDVNBenton24 min
May 26, 1:07 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Linn38 min
May 26, 2:06 AM CDTSpecial Weather StatementDVNJefferson, Washington24 min
May 26, 4:09 PM CDTSpecial Weather StatementDVNKeokuk51 min
May 26, 5:03 PM CDTSpecial Weather StatementDVNLee42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.